[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1991

Adverse Reaction Reporting of Interaction Between Warfarin and Fluoroquinolones

Author Affiliations

From the Office of Epidemiology and Biostatistics, Center for Drug Evaluation and Research, Food and Drug Administration, Rockville, Md (Dr Jolson and Mss Tanner and Green); and The Center for Pharmacoepidemiology Research, Department of Pharmacy, School of Pharmacy, State University of New York at Buffalo (Dr Grasela).

Arch Intern Med. 1991;151(5):1003-1004. doi:10.1001/archinte.1991.00400050139027
Abstract

Reports to the Food and Drug Administration's Adverse Drug Reaction Reporting System of prolonged prothrombin time due to a suspected interaction between warfarin sodium and a fluoroquinolone were reviewed. Five reports of patients who experienced this adverse reaction 2 to 16 days after the addition of a fluoroquinolone to their treatment regimen are described. Possible mechanisms of action that are discussed include inhibition of warfarin metabolism by the anti-infective agent and displacement of warfarin's binding to protein. Physicians need to be aware of this interaction and closely monitor prothrombin time in patients concurrently receiving warfarin and a fluoroquinolone.

(Arch Intern Med. 1991;151:1003-1004)

×